Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2023, 2:33 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2023, 2:33 PM MST (21:33 UTC)
- Expired
- Aug 23, 2023, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WGUS55 KFGZ 232133
FFWFGZ
AZC005-240045-
/O.NEW.KFGZ.FF.W.0049.230823T2133Z-230824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
233 PM MST Wed Aug 23 2023
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
The Mangum Fire scar in...
Coconino County in north central Arizona...
* Until 545 PM MST.
* At 232 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Mangum Fire scar. Between 2 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding in and around the Mangum Fire
scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Mangum Fire scar.
* Some locations that will experience flash flooding include...
Warm Springs Canyon, Moquitch Canyon, Mangum Canyon, Big Springs
Cabin Site, Big Springs Lookout Tower, Castle Canyon, Le Fevre
Overlook and Riggs Canyon.
This includes U.S. Highway 89A between mile markers 583 and 605.
This includes the following creeks, washes and rivers...
Kaibab Wash, Wildcat Canyon, Snake Gulch, Kanab Creek, Jumpup
Canyon, Johnson Run, Sowats Canyon, Johnson Wash, Jacob Canyon and
Warm Springs Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flash flooding is occurring or imminent! Debris is expected to
inundate Forest Service Roads 22 (Ryan Road) and 461. The Warm
Springs Canyon water storage tank and pump house located along
Forest Service Road 461 may also be affected.
Flooding and debris may also affect the Big Springs Cabin Site and
structures within Mangum Canyon.
&&
LAT...LON 3689 11257 3693 11245 3689 11225 3668 11223
3657 11226 3656 11235 3658 11263 3661 11262
3667 11264 3673 11262 3674 11262 3674 11261
3676 11261 3678 11262 3680 11261 3680 11260
3681 11261 3681 11260 3683 11260 3687 11258
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MAS2 follow-up statements
640
WGUS75 KFGZ 232258
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
358 PM MST Wed Aug 23 2023
AZC005-240045-
/O.CON.KFGZ.FF.W.0049.000000T0000Z-230824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
358 PM MST Wed Aug 23 2023
...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR REMAINS IN EFFECT
UNTIL 545 PM MST THIS AFTERNOON FOR COCONINO COUNTY...
At 351 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Mangum Fire scar. Between 2.5 and 3.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding in and around the Mangum Fire scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Mangum Fire scar.
Some locations that will experience flash flooding include...
Warm Springs Canyon, Moquitch Canyon, Mangum Canyon, Big Springs
Cabin Site, Big Springs Lookout Tower, Castle Canyon, Le Fevre
Overlook and Riggs Canyon.
This includes U.S. Highway 89A between mile markers 583 and 605.
This includes the following creeks, washes and rivers...
Johnson Wash, Jumpup Canyon, Johnson Run, Kaibab Wash, Jacob
Canyon, Sowats Canyon, Wildcat Canyon, Kanab Creek, Warm Springs
Canyon and Snake Gulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flash flooding is occurring or imminent! Debris is expected to
inundate Forest Service Roads 22 (Ryan Road) and 461. The Warm
Springs Canyon water storage tank and pump house located along
Forest Service Road 461 may also be affected.
Flooding and debris may also affect the Big Springs Cabin Site and
structures within Mangum Canyon.
&&
LAT...LON 3689 11257 3693 11245 3689 11225 3668 11223
3657 11226 3656 11235 3658 11263 3661 11262
3667 11264 3673 11262 3674 11262 3674 11261
3676 11261 3678 11262 3680 11261 3680 11260
3681 11261 3681 11260 3683 11260 3687 11258
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
McCollum226
WGUS75 KFGZ 240040
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
540 PM MST Wed Aug 23 2023
AZC005-240050-
/O.EXP.KFGZ.FF.W.0049.000000T0000Z-230824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
540 PM MST Wed Aug 23 2023
...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR WILL EXPIRE AT 545
PM MST THIS AFTERNOON FOR COCONINO COUNTY...
Water levels will continue to recede into this evening along
drainages extending through and from the Mangum Fire Scar. Any
additional rainfall this evening is not expected to be significant
and Flash Flooding is no longer expected to pose a threat. Please
continue to heed remaining closures.
LAT...LON 3689 11257 3693 11245 3689 11225 3668 11223
3657 11226 3656 11235 3658 11263 3661 11262
3667 11264 3673 11262 3674 11262 3674 11261
3676 11261 3678 11262 3680 11261 3680 11260
3681 11261 3681 11260 3683 11260 3687 11258
$$
NWS FlagstaffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:46 AM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Aug 23, 8:46 AM MST, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 846 AM MST Wed Aug 23 2023 .SYNOPSIS...Daily showers and thunderstorms are expected into next week. The wettest days will be today and Thursday, when the remnants of Tropical Depression Harold bring more widespread activity. Temperatures will remain cool through Thursday, returning closer to average over the weekend. && .UPDATE...Monsoon moisture remains in place across northern Arizona with another round of showers and thunderstorms today. Activity will be enhanced later this afternoon and likely continue through the night as a result of the weak remnants of tropical storm Harold. Stronger storms will produce extremely heavy rain with areas of localized flooding likely. Consider this when you are out and about driving around today. && .PREV DISCUSSION /225 AM MST/...Today...A strong ridge remains over the central US, allowing for Tropical Depression Harold to cut under the ridge and moves into the southwest. With ample moisture in place, PWATs should range from about 0.90 inches over the high terrain to 1.25 inches below the Mogollon Rim. The combination of the moisture and added synoptic-scale dynamics from the remnants of Harold, will help to promote the development of showers and storms today, and especially into the overnight. Scattered to widespread showers and thunderstorms are expected to develop by the afternoon and evening hours. Storms look to develop initially over the higher terrain, then increasing in coverage over much of northern and central Arizona once the better dynamics move in during the evening and early overnight hours. HREF PMM guidance show the greatest risk for heavy rainfall will mainly be from the Kaibab Plateau southeastward through the Mogollon Rim. Storm motions should be around 10 kts, so residency time should be enough to create a flash flood threat, especially over flood sensitive areas. Any training storms will also add to the threat of flash flooding. SBCAPE looks to be about 500-1000 J/Kg and deep-layer shear around 15-25 kts, so overall the risk of severe weather remains low. The greatest risk, looks to be near the Kaibab Plateau during the afternoon. Thursday...The center of the circulation moves over Arizona Thursday morning, which should keep showers and storms around through the morning. More widespread activity then returns during the afternoon, especially north of the Mogollon Rim. The flash flood threat looks to also shift northward, with the HREF hitting on areas of Coconino County and the Navajo Nation being at the greatest risk. Showers storm motions on Thursday may also help to promote a flash flood threat. Friday through Tuesday...The ridge over the central US begins to degrade and retrograde to a position that more closely resembles a typical monsoonal circulation. Thus, daily chances for showers and thunderstorms are expected to continue through the end of this week and into next week. Daily coverage will largely be determined by the strength and location of the high pressure center, as it wobbles around the southwest. && .AVIATION...For the 18Z TAF Package...Mainly VFR conditions are forecast through the TAF period outside of showers and thunderstorms. Expect scattered showers and thunderstorms to become more widespread after 22Z. Activity will diminish after 04Z Thursday, but low cloud ceilings may linger over the Mogollon Rim into the morning. Some storms will produce heavy rain, small hail, frequent lightning, and gusty, erratic winds in excess of 30 knots. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today and Thursday...Scattered to widespread showers and thunderstorms expected both days. Gusty, erratic winds gusts between 35 to 45 mph in the vicinity of stronger storms. Mainly southeast winds between 10 to 20 mph through this afternoon, becoming south to southwest between 5 to 15 mph on Thursday. Friday through Sunday...Monsoon activity will continue, becoming more scattered through the weekend. Warming temperatures will rise to near average by Saturday. Southwesterly winds around 15 mph or less each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...McCollum/Humphreys AVIATION...Benji/Meola FIRE WEATHER...Benji/Meola For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 23, 12:19 PM MST, 2 hours 14 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1219 PM MST Wed Aug 23 2023 AZZ004-232000- Kaibab Plateau- 1219 PM MST Wed Aug 23 2023 ...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 100 PM MST... At 1217 PM MST, Doppler radar was tracking a strong thunderstorm near Warm Springs Canyon, or 21 miles southeast of Kanab, moving north at 20 mph. HAZARD...Pea size hail and heavy rain. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Warm Springs Canyon, Le Fevre Overlook, Moquitch Canyon, and Mangum Canyon, Mangum Fire scar, and Highway 89A between Jacob Lake and Fredonia. This includes U.S. Highway 89A between mile markers 583 and 597. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Heavy rainfall is also occurring with this storm and may lead to localized flooding and debris flows. Do not drive your vehicle through flooded roadways and be aware of hydroplaning danger. && LAT...LON 3666 11223 3662 11239 3685 11248 3690 11224 TIME...MOT...LOC 1917Z 170DEG 16KT 3675 11233 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:19 PM MST | Special Weather Statement | FGZ | 41 min | |
| Aug 23, 12:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 23, 2:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 23, 2:35 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.